OR WAIT null SECS
Kenny Walter is an editor with HCPLive. Prior to joining MJH Life Sciences in 2019, he worked as a digital reporter covering nanotechnology, life sciences, material science and more with R&D Magazine. He graduated with a degree in journalism from Temple University in 2008 and began his career as a local reporter for a chain of weekly newspapers based on the Jersey shore. When not working, he enjoys going to the beach and enjoying the shore in the summer and watching North Carolina Tar Heel basketball in the winter.
Age, antibiotic use, and proton pump inhibitor use was associated with an increase in C difficile infections.
Several risk factors have emerged, namely age and the use of certain medications, leading to an increase in clostridium difficile infections (CDI).
A team, led by Aarzoo Gupta, identified trends in C difficile infections at a single-center medical center.
C difficile infection rates have steadily increased in recent years, leading to more attention paid to identifying and addressing the risk factors associated with the rise in infections. Recently, investigators in Asia found in 51 studies that the proportion of C difficile-associated diarrhea in patients with nosocomial diarrhea was 14.8%, with a mortality rate of 8.9%.
“The growing prevalence of CDI in hospitalized patients has led to a global burden with rising mortality, morbidity, health care costs, and hospital stay despite adequate awareness of risks associated with excessive use of broad-spectrum antibiotics and the importance of improving hospital and environmental hygiene,” the authors wrote.
In the case-control study, the investigators examined CDI rates at a tertiary care hospital in Pakistan between June 2020 and March 2021. A total of 200 patients with C difficile-associated diarrhea were included in the study, which was diagnosed based on clinical symptoms and stool enzyme immunoassay. An additional 200 participants without a diagnosis of C difficile-associated diarrhea were included in the study as the control group.
The investigators gathered data on each patient, including the use of antibiotics, proton pump inhibitors and histamine 2 receptor antagonists, previous history of C difficile infections, and hospitalization in the previous 30-days using a self-structured questionnaire. They also noted further information related to comorbidities, including diabetes, chronic kidney disease (CKD), hypertension, and malignancy.
Certain risk factors emerged over the course of the study, particularly in age.
Patients older than 65 had a higher risk of CDI compared to patients younger than 65 15.5% vs. 8.0%; P = 0.02).
There were other factors associated with significantly higher rates of infections, including hospitalization (25.5% vs. 6.0%; P <0.0001), the use of proton pump inhibitors in the last 30 days (23.0% vs. 10.5%; P = 0.001), and the use of antibiotics in the last 30 days (36.0% vs. 10.5%; P <0.0001).
For comorbidities, CDI was linked to increased body mass index (BMI), diabetes, CKD, and malignancy.
“Hospitalization, the usage of proton pump inhibitors, and antibiotics in the last 30 days were significantly associated with CDI,” the authors wrote. “A higher incidence of CDI was associated with risk factors like increased body mass index, diabetes, chronic kidney disease, and malignancy.”
However, there were several limitations involved in the study.
First, the study included a limited and less diverse sample size at only a single medical center. In addition, histories for the use of antibiotics, proton pump inhibitors, and histamine 2 receptor antagonists were self-reported and may include recall biases.
But there was conclusions drawn that could be useful for future research and policy decisions.
“Given the above-mentioned findings, our study suggests that the use of acid-suppressive agents should be carefully considered, and the over-the-counter availability of these agents should be discouraged,” the authors wrote. “This would help the doctors to keep a check in order to avoid overdose.”
Enhanced hygiene practices should also be considered, as well as the management of antibiotic intake.
The study, “Risk Factors Associated With Clostridium difficile-Associated Diarrhea,” was published online in Cureus.